Montana, 2006

Winter Storm in Montana, December 12 to 14, 2006

December 12 to 14, 2006 · NWS TFX · 2 events in 2 counties and zones

A strong Pacific storm system brought heavy snow and gusty winds to the Rocky Mountain Front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong Pacific storm system brought heavy snow and gusty winds to the Rocky Mountain Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 12, 10:53 AM MST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 12, 10:53 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1053 AM MST TUE DEC 12 2006

UPDATE TO AVIATION SECTION ONLY

.UPDATE...
A RATHER ACTIVE WEATHER PATTERN WILL CONTINUE TO REMAIN OVER THE
REGION THROUGH THE END OF THE WEEK. STRONG WINDS ARE SLOW TO
DEVELOP THIS MORNING OVER THE NORTHERN ROCKIES AS A BIT OF CLOUDS
AND PRECIP HAS MOVED INTO THE REGION. WITH A FEW BREAKS IN THE
SHOWERS EXPECTED LATER THIS MORNING...STRONG WINDS SHOULD DEVELOP
IN THE WARNED AREA BY NOON AND THEN CONTINUE UNTIL LATE AFTERNOON.
THERE WILL BE SCATTERED SHOWERS AND AREAS OF FOG OVER THE
SOUTHWEST...ESPECIALLY IN THE MOUNTAINS. TEMPS LOOK ON TRACK...BUT
I DID RAISE A FEW LOCATIONS WITH SOME SUN EXPECTED AT LOWER
ELEVATIONS.

A BIT OF A LULL IN THE ACTIVE WEATHER WILL OCCUR TONIGHT...AS THE
NEXT DISTURBANCE MOVES INTO THE REGION ON WEDNESDAY MORNING.
STRONG WINDS AND MOUNTAIN PRECIP TO ACCOMPANY THIS DISTURBANCE.
NEAR BLIZZARD CONDITIONS ARE LIKELY OVER MARIAS PASS ON
WEDNESDAY...AND THE WINTER STORM WATCH WILL BE LIKELY UPGRADED TO
A WINTER STORM OR BLIZZARD WARNING LATER TODAY. HIGH WIND WATCHES
WILL LIKELY BE ISSUED LATER TODAY FOR THE WESTERN HALF OF NORTH
CENTRAL MONTANA FOR WEDNESDAY AFTERNOON INTO THURSDAY...AS MID
LEVEL WINDS ARE PROGGED AROUND 70 KNOTS. BRUSDA

&&

.AVIATION...
UPDATED 1753Z.
AN UPPER LEVEL TROF WILL MOVE ACROSS NORTHERN MONTANA TODAY.
ASSOCIATED SURFACE LOW PRESSURE OVER SOUTHERN CANADA AND HIGH
SURFACE PRESSURE OVER THE GREAT BASIN WILL HELP SUSTAIN STRONG AND
GUSTY SOUTHWEST WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS. WINDS WILL DECREASE OVER THE PLAINS AFTER MIDNIGHT BUT WILL
INCREASE AGAIN WEDNESDAY AFTERNOON. PRECIPITATION AND ASSOCIATED
OBSCURATIONS WILL BE CONFINED TO THE WESTERN AND SOUTHWEST
MOUNTAINS. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS IN THE
VICINITY OF MOUNTAIN SHOWERS.

&&

.PREV DISCUSSION... (ISSUED 435 AM MST TUE DEC 12 2006)

DISCUSSION...

TODAY THROUGH THURSDAY...STRONG WESTERLY FLOW ALOFT WILL PREVAIL
OVER THE NORTHERN ROCKIES THROUGH THURSDAY AND BEYOND. THIS WILL
BRING PERIODS OF SNOW TO THE ROCKY MOUNTAIN FRONT AND WINDY
CONDITIONS TO NORTH CENTRAL MONTANA. FOR SOUTHWEST
MONTANA...SCATTERED SNOW SHOWERS CAN BE EXPECTED UNDER THIS PATTERN.
THE MOUNTAINS OF SOUTHWEST MONTANA WILL LIKELY SEE SOME LIGHT SNOW.

THIS FIRST WAVE EMBEDDED IN THIS FLOW WILL MOVE ALONG THE
MONTANA-ALBERTA BORDER TODAY. WINDY CONDITIONS WILL ACCOMPANY THIS
SYSTEM ALONG WITH SNOW OVER THE ROCKY MOUNTAIN FRONT. SCATTERED SNOW
SHOWERS WILL MOVE ACROSS SOUTHWEST MONTANA.

THE NEXT SYSTEM AGAIN RIDES ALONG THE MONTANA-ALBERTA BORDER LATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THIS SYSTEM IS STRONGER
THAN TODAY SYSTEM AND WILL BRING INCREASED PRECIPITATION FOR THE
MOUNTAINS AND STRONGER WINDS FOR THE PLAINS. WILL HOLD OFF FROM
ISSUING A HIGH WIND WATCH FOR NORTH CENTRAL MONTANA SINCE WE HAVE A
HIGH WIND WARNING IN EFFECT AND PLUS THE SYSTEM IS FOUR PERIODS OUT.
WILL MAKE SURE THIS EVENT IS MENTIONED IN THE HAZARDOUS WEATHER
OUTLOOK. MEIER

THURSDAY NIGHT THROUGH SUNDAY NIGHT...THE PERIOD STARTS OUT WITH
WEAK RIDGING ALOFT AS A DEEP UPPER TROF APPROACHES THE PACIFIC
NORTHWEST. THIS FEATURE WEAKENS AS IT MOVES TO THE AREA FRIDAY.
ASSOCIATED DEEP SURFACE LOW PRESSURE WILL MOVE ALONG THE CANADIAN
BORDER FRIDAY PROVIDING A VERY TIGHT GRADIENT AND THE LIKELIHOOD OF
STRONG WINDS. WESTERLY FLOW SATURDAY WILL ENHANCE OROGRAPHIC
PRECIPITATION. BY SUNDAY...INCREASING SOUTHWEST FLOW ALOFT WILL
BRING MOISTURE AND SCATTERED SNOW TO THE AREA. TEMPERATURES WILL
REMAIN NEAR SEASONAL AVERAGES EARLY IN THE PERIOD WITH COLDER AIR
RETURNING TO THE AREA SUNDAY.

MONDAY AND TUESDAY...LONG RANGE MODELS CONTINUE TO BE CONSISTENT
WITH A DEEP TROUGH OF LOW PRESSURE MOVING INTO THE WESTERN STATES
FROM THE PACIFIC NORTHWEST. A CHANCE OF SNOW AND SLIGHTLY BELOW
NORMAL TEMPERATURES FOR THE MOUNTAINS AND THE PLAINS MONDAY. A RIDGE
FROM THE WEST BEGINS TO NOSE INTO WESTERN MONTANA LATE MONDAY INTO
EARLY TUESDAY. IF TIMING REMAINS UNCHANGED THE RIDGE WILL BE SHORT
LIVED AS THE NEXT PACIFIC DISTURBANCE MOVES INTO THE PACIFIC
NORTHWEST. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  32  52  36 /   0   0  20   0
CTB  47  28  49  31 /   0   0  20   0
HLN  47  29  46  34 /  20  10  30  10
BZN  44  20  43  26 /  30  10  40  20
WEY  34  15  36  17 /  60  40  90  70
DLN  43  26  42  30 /  30  10  40  20
HVR  48  23  48  31 /   0   0  20   0
LWT  48  28  47  33 /   0   0  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR MTZ009-010-
048.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH WEDNESDAY EVENING
FOR ELEVATIONS ABOVE 5000 FEET MTZ009-048.

&&

SHORT TERM...BRUSDA
LONG TERM...EMANUEL/SAUCIER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 12, 2:31 PM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MST TUE DEC 12 2006

MTZ009-010-048-132145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
231 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
AND THE ADJACENT PLAINS...INCLUDING THE CUT BANK AREA UNTIL 5 PM
TODAY. IN ADDITION TO THE WIND...SNOW WILL FALL ABOVE 5000 FEET
RESULTING IN AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ADDITIONAL DISTURBANCES IN THE WESTERLY FLOW WILL TRACK
ACROSS THE ROCKIES WEDNESDAY THROUGH FRIDAY. THIS WILL BRING
ADDITIONAL PERIODS OF VERY WINDY CONDITIONS...WITH WIND GUSTS IN
EXCESS OF 75 MPH EXPECTED WEDNESDAY THROUGH FRIDAY. THESE SYSTEMS
HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT SNOW ALONG THE CONTINENTAL
DIVIDE FOR BLOWING AND DRIFTING SNOW. A WINTER STORM WARNING HAS
BEEN ISSUED FOR THE ROCKY MOUNTAIN FRONT EFFECTIVE 11AM WEDNESDAY
THROUGH 11PM THURSDAY FOR ELEVATIONS ABOVE 5000 FEET. PLEASE
MONITOR FORECASTS FOR ADDITIONAL WINTER STORM...AND HIGH WIND
WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-044>047-049>051-054-132145-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
MEAGHER-
231 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG WESTERLY FLOW FROM THE PACIFIC WILL PERSIST OVER THE
REGION THIS WEEK...RESULTING IN VERY WINDY CONDITIONS ACROSS MUCH
OF NORTH CENTRAL MONTANA. STRONG WEST TO SOUTHWEST WINDS ARE
LIKELY ACROSS MUCH OF NORTH CENTRAL MONTANA WEDNESDAY THROUGH
FRIDAY AS STRONG DISTURBANCES PASS THROUGH THE REGION. A HIGH WIND
WATCH HAS BEEN ISSUED FOR NORTH CENTRAL MONTANA EFFECTIVE 11AM
WEDNESDAY THROUGH 11PM THURSDAY...WITH WIND GUSTS IN EXCESS OF 65
MPH POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-132145-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
231 PM MST TUE DEC 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
December 12, 2:35 PM MST to December 14, 4:52 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Department of Highways

Gusty winds and heavy snow caused icy conditions along with poor visibilities in Marias Pass and over stretches of highway US-2.

Winter Storm, Southern Rocky Mountain Front

When
December 12, 2:35 PM MST to December 14, 4:52 AM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Department of Highways

Gusty winds and heavy snow caused icy conditions and poor visibilities along stretches of highway US-89.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6581, 6582.